Texas, 2016Frost and Freeze in Texas, February 7, 2016
February 7, 2016 · NWS BRO · 4 events in 4 counties and zones
Persistent and dry northwesterly flow behind a cold front combined with light surface winds, low dewpoints and clear skies to set the stage for a prime radiational cooling event. Temperatures dropped to or below freezing across Kenedy, Starr, Brooks, and Zapata counties.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Persistent and dry northwesterly flow behind a cold front combined with light surface winds, low dewpoints and clear skies to set the stage for a prime radiational cooling event. Temperatures dropped to or below freezing across Kenedy, Starr, Brooks, and Zapata counties.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Brownsville, TX wrote its last area forecast discussion before the first event at Feb 6, 11:27 PM CST, 2 hours 8 minutes earlier.
Area forecast discussion, Feb 6, 11:27 PM CST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BROWNSVILLE TX
1127 PM CST SAT FEB 6 2016
.DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
&&
.AVIATION...VFR CONDITIONS THROUGH SUNDAY. A FEW HIGH CLOUDS FROM
THE EAST PACIFIC ARE HEADING INTO THE AREA ON A SUBTROPICAL JET. AT
THE SURFACE HIGH PRESSURE IS FILTERING INTO THE AREA ON A LIGHT
NORTH WIND WITH A DRY NORTHWEST FLOW HIGHER UP. SUNNY SKIES EXPECTED
SUNDAY WITH LIGHT SOUTHEAST WINDS.
&&
.PREV DISCUSSION... /ISSUED 515 PM CST SAT FEB 6 2016/
DISCUSSION...UPDATED FOR LATEST AVIATION DISCUSSION BELOW.
AVIATION...VFR TAFS AS HIGH PRESSURE AND DRIER AIR FILTER ACROSS
THE AREA IN THE WAKE OF A COLD FRONT. LIGHT NORTHWEST WINDS WILL
SWITCH TO SOUTHEAST ON SUNDAY AS HIGH PRESSURE SPREADS OUT AND
ALSO SHIFTS EAST OF THE AREA.
PREV DISCUSSION... /ISSUED 223 PM CST SAT FEB 6 2016/
SHORT TERM /NOW THROUGH SUNDAY NIGHT/...THE 500 MB TROUGH OVER THE
TX COASTLINE WILL EXIT OUT TO THE EAST TONIGHT AND SUN. ANOTHER DEEP
500 MB TROUGH WILL DIG ACROSS THE CENTRAL AND NORTHERN MIDWEST
TOMORROW. THIS WILL MAINTAIN A PERSISTENT AND DRY NW 500 MB FLOW
OVER THE REGION THROUGH TOMORROW NIGHT. THE SURFACE RIDGING OVER THE
AREA WILL MAINTAIN A MODERATE TO STRONG SURFACE FLOW THIS EVENING
CONTINUING THE CAA. LATER TONIGHT THE PGF WILL WEAKEN AS THE CENTER
OF THE SURFACE RIDGE MOVES OVER THE COASTLINE. THE COMBINATION OF
LIGHT SURFACE WINDS...LOW DEWPOINT READINGS AND CLEAR SKIES WILL SET
THE STAGE FOR PRIME RADIATIONAL CONDITIONS. THE NUMERICAL GUIDANCE
FOR LOW TEMPS TONIGHT GENERALLY HOLDS THE TEMPS DOWN INTO THE MID
30S ACROSS THE NORTHERN COUNTIES AND IN THE UPPER 30S TO NEAR 40
ACROSS THE RGV. SO BELIEVE THE THREAT FOR WIDESPREAD FREEZING TEMPS
IS PRETTY MINIMAL TONIGHT. AN ISOLATED REPORT OR TWO OF NEAR
FREEZING TEMPS TONIGHT IS NOT OUT OF THE QUESTION ACROSS THE
NORTHERN FOUR COUNTIES. HOWEVER AT THIS TIME A FREEZE WARNING DOES
NOT APPEAR WARRANTED.
AFTER TONIGHT THE CENTER OF THE SURFACE HIGH WILL SHIFT FURTHER EAST
ALLOWING FOR THE LOW LEVEL FLOW TO SHIFT AROUND FROM THE S-SE SUN
AND SUN NIGHT WHICH WILL ALLOW FOR THE WAA TO START INCREASING. ALSO
DIURNAL HEATING WILL BE ON THE INCREASE TOMORROW WHICH WILL ALLOW
THE COLD OVERNIGHT LOWS TO MODERATE PRETTY QUICKLY THROUGH THE REST
OF THE SHORT TERM PERIOD. WILL LEAN TOWARDS THE WARMER SIDE OF THE
SHORT TERM GUIDANCE THROUGH TOMORROW NIGHT AS BELIEVE THAT THE
MODELS ARE UNDERPLAYING THE DIURNAL HEATING EFFECTS THROUGH THE DAY
TOMORROW.
LONG TERM /MONDAY THROUGH SATURDAY/...THE PASSAGE OF A COLD FRONT
AND A REINFORCING SURGE OF DRY AIR ON MONDAY MAY CAUSE CONDITIONS
CONDUCIVE FOR WILDFIRES...AND A RED FLAG WARNING MAY NEED TO BE
ISSUED FOR ALL OR PORTIONS OF DEEP SOUTH TEXAS AND THE RIO GRANDE
VALLEY AT THAT TIME. OTHERWISE...DEEP 500 MB LOW PRESSURE MOVING
THROUGH THE EASTERN HALF OF THE UNITED STATES AND OFF THE ATLANTIC
SEABOARD WILL COMBINE WITH 500 MB HIGH PRESSURE TRANSITIONING FROM
THE COAST OF CALIFORNIA TO THE DESERT SOUTHWEST TO PLACE THE ENTIRE
BRO CWFA IN A NORTHWEST-TO-SOUTHEAST MID-LEVEL FLOW OVERHEAD...THE
RESULT OF WHICH WILL PRODUCE DRY WEATHER. THIS EXPECTED WEATHER
PATTERN WILL BE AIDED BY SURFACE HIGH PRESSURE...WHICH WILL SHIFT
FROM SOUTH TEXAS TO THE CENTRAL GULF OF MEXICO DURING THE LONG
TERM FORECAST PERIOD. A GRADUAL WARMING TREND IN DAYTIME HIGH
TEMPERATURES IS ALSO ANTICIPATED DUE TO WINDS FROM THE NORTHEAST
VEERING TO THE SOUTH AND INTENSIFYING.
MARINE...NOW THROUGH SUNDAY NIGHT...BUOY020 AND METAR DATA FROM
ALONG THE LOWER TX COASTLINE INDICATES SOLID SCA CONDITIONS IN
PLACE THIS AFTERNOON. SO WILL MAINTAIN AN SCA FOR THE BAY AND GULF
WATERS THROUGH THIS EVENING AND TONIGHT. THE PGF WILL BE WEAKENING
PRETTY QUICKLY LATER TONIGHT AS THE CENTER OF THE SURFACE HIGH
MOVES CLOSER TO THE TX COASTLINE. SO EXPECT THE WINDS AND SEAS TO
IMPROVE LATER TONIGHT WITH LOW WINDS AND SEAS CONTINUING INTO SUN
AND SUN NIGHT.
MONDAY THROUGH SATURDAY...SURFACE HIGH PRESSURE WILL GRADUALLY
MIGRATE FROM SOUTH TEXAS TO THE CENTRAL GULF OF MEXICO DURING THE
FORECAST PERIOD. LIGHT TO MODERATE WINDS AND LOW TO MODERATE SEAS
WILL PREVAIL THROUGH A MAJORITY OF THE FORECAST PERIOD. HOWEVER...
BREEZY WINDS ARE ANTICIPATED ALONG THE LOWER TEXAS COAST BEHIND A
COLD FRONT ON MONDAY AND AGAIN ON THURSDAY THROUGH THURSDAY NIGHT
.AND SMALL CRAFT MAY NEED TO EXERCISE CAUTION DUE TO THE WINDS
AT THOSE TIMES.
BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY FOR WINDS UNTIL 6 PM CST THIS EVENING FOR
GMZ130-132-135.
SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ150-155-
170-175.
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
&&
.BRO WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT ADVISORY UNTIL MIDNIGHT CST TONIGHT FOR GMZ150-155-
170-175.
&&
THIS PRODUCT IS ALSO AVAILABLE ON THE WEB AT:
HTTP://WEATHER.GOV/RGV
54/54Hazardous weather outlook, Feb 6, 4:04 PM CST, 9 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BROWNSVILLE TX
404 PM CST SAT FEB 6 2016
TXZ248>257-070115-
ZAPATA-JIM HOGG-BROOKS-KENEDY-STARR-HIDALGO-INLAND WILLACY-
INLAND CAMERON-COASTAL WILLACY-COASTAL CAMERON-
404 PM CST SAT FEB 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF DEEP SOUTH
TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A HIGH RISK OF RIP CURRENTS.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THE ADDITION OF SWELL MAY RESULT IN PERIODS OF ELEVATED RIP
CURRENT RISK.
WILDFIRE GROWTH AND SPREAD POTENTIAL WILL INCREASE MONDAY BEHIND
A COLD FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
GMZ130-132-135-150-155-170-175-070115-
LAGUNA MADRE FROM THE PORT OF BROWNSVILLE TO THE ARROYO COLORADO-
LAGUNA MADRE FROM THE ARROYO COLORADO TO 5 NM NORTH OF PORT
MANSFIELD TX-
LAGUNA MADRE FROM 5 NM NORTH OF PORT MANSFIELD TO BAFFIN BAY TX-
COASTAL WATERS FROM PORT MANSFIELD TO THE RIO GRANDE OUT 20 NM-
COASTAL WATERS FROM BAFFIN BAY TO PORT MANSFIELD OUT 20 NM-
WATERS FROM PORT MANSFIELD TO THE RIO GRANDE EXTENDING FROM 20 TO
60 NM-
WATERS FROM BAFFIN BAY TO PORT MANSFIELD EXTENDING FROM 20 TO
60 NM-
404 PM CST SAT FEB 6 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE GULF OF
MEXICO AND THE LAGUNA MADRE.
.DAY ONE...THIS AFTERNOON AND TONIGHT
SMALL CRAFT ADVISORY CONDITIONS WILL CONTINUE ON THE GULF
TONIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SMALL CRAFT ADVISORY CONDITIONS MAY DEVELOP ACROSS THE LOWER
TEXAS COASTAL WATERS FOR A FEW HOURS MONDAY IN THE WAKE OF A COLD
FRONT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
Frost/Freeze, Zapata
- When
- February 7, 1:35 AM CST to 7:45 AM CST
- Where
- Zapata forecast zone
- Reported by
- AWOS
- Coordinates
- 27.001, -99.169 (the zone’s center; the record gives no point)
Temperatures fell to or below freezing for almost 6 hours on the morning of February 7th. The AWOS site in Zapata reported a low of 27 degrees.
Frost/Freeze, Starr
- When
- February 7, 2:00 AM CST to 7:30 AM CST
- Where
- Starr forecast zone
- Reported by
- RAWS
- Coordinates
- 26.562, -98.738 (the zone’s center; the record gives no point)
The RAWS site at Falcon Dam reported freezing temperatures for over five hours during the early morning of February 7th. A low of 27 degrees was reported. The COOP site in Rio Grande City also reported a low of 30 degrees.
Frost/Freeze, Brooks
- When
- February 7, 4:00 AM CST to 7:30 AM CST
- Where
- Brooks forecast zone
- Reported by
- COOP Observer
- Coordinates
- 27.032, -98.219 (the zone’s center; the record gives no point)
Temperatures fell to or below freezing for several hours on the morning of February 7th. The COOP site in Falfurrias reported a low of 28 degrees.
Frost/Freeze, Kenedy
- When
- February 7, 5:30 AM CST to 7:30 AM CST
- Where
- Kenedy forecast zone
- Reported by
- COOP Observer
- Coordinates
- 26.928, -97.636 (the zone’s center; the record gives no point)
Temperatures fell to or below freezing for a few hours across Kenedy County on the morning of February 7th. The COOP site in Armstrong reported a low of 26 degrees and the COOP site in Sarita reported a low of 28 degrees.
- Frost/Freeze
- Frost or temperatures at or below freezing during the growing season, usually filed for crop damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding in North Carolina, February 7, 2016$115,000 · 2 events
- Winter Weather in North Carolina, February 7, 2016$80,000 · 8 events
- Blizzard in Iowa, February 7 to 8, 201622 events
- High Wind in South Dakota, February 7, 201661 kt wind · 20 events
- Blizzard and Winter Storm in Minnesota, February 7 to 8, 201619 events
- Blizzard and Winter Weather in Iowa, February 7 to 9, 201618 events
- High Wind in Nebraska, February 7, 201653 kt wind · 15 events
- Blizzard and Winter Weather in Minnesota, February 7 to 9, 201615 events
- High Surf in Hawaii, February 7 to 16, 201612 events
- Blizzard in North Dakota, February 7 to 8, 20169 events
- Blizzard in Minnesota, February 7 to 8, 20169 events
- High Wind in North Dakota, February 7, 20169 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 621098, 621101, 621099, 621102.